Plaquenil Withdrawal

Saturday was a week since I stopped taking Plaquenil, aka Hydroxychloroquine, per my doctor’s instructions, and I think I am going through some form of withdrawal. I took the drug as a treatment for sarcoidosis and one of the side effects is a reduction in white blood cells, which is what has happened to me.

Plaquenil is used in the treatment of sarcoidosis but its main use is in the treatment of malaria. One of the side effects of taking the drug is that it affects eye sight, and eye tests, especially field of vision tests need to be done every six months.

For the four years that I took the drug, my eye sight never bothered me and bi-annual eye tests revealed no changes. As a matter of fact, my eye sight improved slightly. The only change was that I needed reading glasses now, but that happens to most people anyway when they hit their late forties.

I stopped the drug last week Saturday and last Monday night I developed a terrible migraine, and I have intermittent headaches all week. Add dizzy spells and some joint and tendon pain, and I think I am going through withdrawal. My eyes are also a little funny. Seems that I am having trouble focusing a bit especially at night when driving.

Hope this all goes away in the next week or two, but I guess I answered my own question last week about if there are withdrawal effects from stopping the drug.

*** Update 2017: This particular post is the most viewed post on my blog, and after close to five years, it still gets multiple hits a day. This tells me that this topic is a hot one, so i decided to update the post with some more of my experience.

I experienced some intense headaches for a couple of weeks and they suddenly stopped after two. After the same time, my vision returned to normal and joint and muscle pain also went away.

A month after coming off I had an eye exam and all was normal. It was a little tough, those two weeks, but all in all, the experience was not terrible, and it eventually ended with me non the worse.

I continued to be on prednisone as my primary treatment for the sarcoidosis and am still on it despite multiple tries to come off. The withdrawal symptoms from prednisone, especially after being on for so long are far, far worse than that of the plaque nil.

25 Comments Add yours

  1. whitaker275 says:

    Why did you stop the Plaquenil? Are you “small in stature?”

    Like

    1. Basil Rene says:

      See my post – http://lifewithsarcoidosis.com/2012/04/29/what-about-withdrawals/

      I am not exactly sure what you mean by “Small in stature” and what that has to do with coming off of Plaquenil …

      Liked by 1 person

  2. Was your doctor aware that you were going off the drug? I’m wondering why you didn’t consider weaning yourself from it rather than quitting all at once.

    Like

    1. Basil Rene says:

      Hi and welcome. It was my sarcoidosis doctor that stopped the drug, and I too asked about coming off slowly, but he want to stop completely because my white blood count was dropping monthly. I retake a blood test in two weeks to see if my blood count increases. This way they know it is that particular drug.

      Like

      1. Oh I was going to ask why you stopped but you just explained it here. You better tell him immediately about the withdrawal side effects so he can prescribe you something else for it or something.

        Liked by 1 person

    2. mommaC says:

      I was forced to stop taking it after being on Plaquinel for 13yrs because I lost my health insurance and have no $ to pay for it so I stopped it..

      Like

      1. Basil Rene says:

        Did you have any side effects?

        Like

      2. mommaC says:

        Yes I’m miserable,in pain,can’t sleep feel very tired and nothing I try seems to help..do you have any over the counter or home remedies to try? I can’t take it anymore..

        Like

  3. Gerald says:

    I’ve been on plaquenil for about two weeks. It took about 7 days before I found myself itching everywhere on my body. The doctor told me today that I should top taking it because he felt the 20 mg of prednisone was okay for now. Not a big fan of plaquenil.

    Like

    1. Basil Rene says:

      Plaquenil is a scary drug, but then again, what drug isn’t?

      Like

      1. Why is it scary?

        Liked by 1 person

  4. Basil Rene says:

    It can cause uncontrolled muscle movement, affect eye sight and mess with white cell counts, to name a few.

    Like

  5. I was off of Plaquenil for 20 days. Yesterday was the worst. I couldn’t open up my fingers or un-bend my arms. I was off of it because of a so called shortage. My eyes have been terribly un-focused and I have been in pain for most of that time.I was put on Imuran during this time, which I felt did nothing to stop the pain of R.A.A I was thinking Plaquenil was not helping with my symptoms, but I was so wrong! We have just received a shipment of it here and I started back on it. I wondered if anyone else experienced this much pain. THanks for posting

    Like

    1. Basil Rene says:

      Holly, sorry you are having such ahard time. I know I was in pain and discomfort for a couple of weeks and it eventually went away, but I suppose because you have RA, it made your situation worse. Hope you feel better soon or they get a new supply of the drug.

      Like

  6. Toni Bartholomew says:

    I have been taking 200 mg of Plaquenil for several years for lupus. Because I haven’t been going to the eye doctor on a regular basis, my rheumy cut it in half a year ago. He has now taken me off of it completely. However, I have continued to take what I had left. I have now been totally off of it for 2 days. Guess we will see what happens. He said I could always go back on it if needed. Since I have seen him, I ended up going to the eye doctor due to problems. Turns out that I have glaucoma. Go figure.

    By the way, a friend sent me this link since he knew I was off of the Plaquenil and wanted to pass along the withdrawal systems. I am glad he did.

    Liked by 1 person

    1. Basil Rene says:

      Thanks for dropping by and I am glad that my info was of help to you. I hope you get better. As much I dislike the lab tests and doctors, I make sure to follow a medication’s recommendations as the treatment is usually worse than the disease. Try your best to do whatever tests the drug manufacturer says, because they know more than they are letting out. Just think of every drug as dangerous and research it yourself. Don’t just go by those print outs the pharmacy gives you. Searching on your own reveals a lot more. Wishing you the best. BR

      Like

  7. Terri says:

    I took it for 10 years and stopped because my eye doctor said my eyes were worse. There’s a new standard to not be on it for more than 5-7 years, because of the risk of eye damage. I’m not driving because my vision is wonky. My eye doctor asked me if my RA doctor didn’t check my chart concerning the negative changes in my eyesight when I saw her 6 months prior. The RA doctor didn’t say anything about my vision then, so I guess oops. I wish I had brought it up after every eye check-up. Why didn’t the eye doctor tell me? It’s my health so from now on I plan on being more alert and assertive. I trusted my doctors to be on top of my health. They are so busy, so I think they may miss something. No excuse- just the way it is. I’ll be a watchdog, for sure.

    Liked by 1 person

    1. Basil Rene says:

      It’s essential to be proactive in your own treatment. Doctors are just seeing us in a 15 minute time slot (if so much) so they may miss a lot!

      Like

  8. cherbarn says:

    I am on Plaquenil 100 mg twice daily….along with opiods. I have small fiber neuropathy, Psoriatic arthritis, fibromyalgia, and a host of autoimmune problems. I am considering cutting back to 100 once daily and then just stopping. My vision is terrible but I do have cataracts. Any advice?

    Liked by 1 person

    1. Basil Rene says:

      Yes. Check with your doctor before taking yourself off of any medication. You may need to taper off with a certain protocol.

      Like

  9. Amanda says:

    I am having the same issues you described. I have not been on it as long as you. I feel not the best and can’t wait until this goes away. Ty for your post.

    Liked by 1 person

    1. Yo are welcome Amanda. Hopefully you feel better soon

      Like

  10. Sarah says:

    my new rheumatologist recommended that I go off the plaquenil I’m on. I been on since jan 2012. I stopped taking about 5 days ago and since havn’t slept much and felt like I had the flu as well, but I was starting to get sick the same day I stopped anyways. I also have fibromyalgia so my pain is worse with lack of sleep. I’m not sure if the lack of sleep is from not taking the plaquenil. I’m fatigued all day long

    Liked by 1 person

    1. From what I remember it was a tough Withdrawal but it didn’t last too long. Stick in there. It will be better soon. Feel better!

      Like

Please feel free to leave a comment, and although they are appreciated, please note that I may not be able to respond to all comments

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s